Vancomycin-Induced Thrombocytopenia as a Less Considered Contributing Cause in Differential Diagnosis of Thrombocytopenia: A Case Report

  • Sholeh Ebrahimpour
  • Shayda Najafi
  • Zahra Jahangard-Rafsanjani
Keywords: Key-words, Vancomycin induced thrombocytopenia, adverse effects, heparin induced thrombocytopenia

Abstract

Abstract:   Thrombocytopenia has been reported as an adverse effect of numerous medicines including vancomycin. Due to contribution of other suspected causes and lack of a standard diagnostic test, vancomycin-induced thrombocytopenia has been less addressed in clinical practice. In the current study, we present a suspected case initially diagnosed as heparin-induced thrombocytopenia but further workup proposed vancomycin as the offending medicine. Following discontinuation of vancomycin, the thrombocytopenia resolved which confirmed the diagnosis of vancomycin induced thrombocytopenia. We tended to highlight vancomycin-induced thrombocytopenia which is usually not considered in differential diagnosis of thrombocytopenia in comparison with heparin induced thrombocytopenia which is well known for clinicians; a scenario commonly encountered in clinical practice. This is important regard to high possibility of concomitant use of vancomycin and heparin in every day clinical practice. In accordance with educational aims of the current case, differential diagnosis of thrombocytopenia and clinical approach to thrombocytopenia is well documented in this patient.

References

References:

Aster RH, Curtis BR, McFarland JG, Bougie DW. Drug-induced immune thrombocytopenia: pathogenesis, diagnosis, and management. J Thromb Haemost. 2009;7:911–8.

Rondina MT, Walker A, Pendleton RC. Drug-induced thrombocytopenia for the hospitalist physician with a focus on heparin-induced thrombocytopenia. Hosp Pract (1995). 2010;38:19–28.

Patnode NM, Gandhi PJ. Drug-induced thrombocytopenia in the coronary care unit. J Thromb Thrombolysis. 2000;10:155–67.

Priziola JL, Smythe MA, Dager WE. Drug-induced thrombocytopenia in critically ill patients. Crit Care Med. 2010;38:S145–54.

Levine DP. Vancomycin: understanding its past and preserving its future. South Med J. 2008;101:284–91.

Mohammadi M, Jahangard-Rafsanjani Z, Sarayani A, Hadjibabaei M, Taghizadeh-Ghehi M. Vancomycin-induced thrombocytopenia: a narrative review. Drug Saf. 2017 Jan;40:49-59.

Greinacher A. Heparin-induced thrombocytopenia. New Engl J Med. 2015;373:252-61.

Naranjo CA, Busto U, Sellers EM, et al. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther. 1981;30:239–45.

George J, Raskob G, Shah S, et al. Drug-induced thrombocytopenia: a systematic review of published case reports. Ann Intern Med. 1998;129:886–90.

Von Drygalski A, Curtis BR, Bougie DW, et al. Vancomycin-induced immune thrombocytopenia. N Engl J Med. 2007;356:904–10.

Published
2019-07-16
How to Cite
1.
Ebrahimpour S, Najafi S, Jahangard-Rafsanjani Z. Vancomycin-Induced Thrombocytopenia as a Less Considered Contributing Cause in Differential Diagnosis of Thrombocytopenia: A Case Report. J Pharm Care. 6(3-4):72-75.
Section
Case Report(s)